Bromide Medications

There are many different medications for humans and animals to help manage epilepsy or seizures. One medication is potassium (or sodium) bromide. If your dog accidentally ingests too much of their own medication or another pet’s medication, it can result in bromide poisoning.

When pets accidentally ingest any medication, the first thing a pet parent should do is immediately call their veterinarian or Pet Poison Helpline. The following clinical signs may be seen after an animal ingests an overdose of bromide:

  • Vomiting, lethargy, confusion, difficulty walking, diarrhea. Severe ingestions may even result in coma.
  • Cats may also develop coughing and difficulty breathing with chronic use.

We know how scary it is to see our pets not feeling well. Staying calm and calling your veterinarian or Pet Poison Helpline for guidance is the important first step to helping your pet stay safe after an accidental medication exposure. Depending on how long it has been since your pet consumed the medication, your veterinarian may induce vomiting in an attempt to remove any medication still in their stomach and then monitor your pet for the development of clinical signs and offer supportive care.

Thankfully, most dogs do well with treatment and are able go back to their normal, happy life after recovery.

 

Written by:

Hannah Timpe, DVM student extern, University of Minnesota, Class of 2022

Kelsey Perkins, CVT, Veterinary Information Specialist